Transformation Groups

, Volume 15, Issue 2, pp 243–260 | Cite as

On intersections of conjugacy classes and bruhat cells



For a connected semisimple algebraic group G over an algebraically closed field k and a fixed pair (B, B) of opposite Borel subgroups of G, we determine when the intersection of a conjugacy class C in G and a double coset BwB is nonempty, where w is in the Weyl group W of G. The question comes from Poisson geometry, and our answer is in terms of the Bruhat order on W and an involution mC ∈ 2 W associated to C. We prove that the element mC is the unique maximal length element in its conjugacy class in W, and we classify all such elements in W. For G = SL(n + 1; k), we describe mC explicitly for every conjugacy class C, and when wW ≌ Sn+1 is an involution, we give an explicit answer to when C ∩ (BwB) is nonempty.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    N. Cantarini, Spherical orbits and quantized enveloping algebras, Comm. Algebra 27 (1999), no. 7, 3439–3458.CrossRefMathSciNetGoogle Scholar
  2. [2]
    N. Cantarini, G. Carnovale, M. Costantini, Spherical orbits and representations of U ε(\(\mathfrak{g}\)), Transform. Groups 10 (2005), no. 1, 29–62.CrossRefMathSciNetGoogle Scholar
  3. [3]
    G. Carnovale, Spherical conjugacy classes and involutions in the Weyl group, Math. Z. 260 (2008), no. 1, 1–23.CrossRefMathSciNetGoogle Scholar
  4. [4]
    G. Carnovale, Spherical conjugacy classes and the Bruhat decomposition, Ann. Inst. Fourier (Grenoble) 59 (2009), no. 6, 2329–2357.Google Scholar
  5. [5]
    G. Carnovale, A classification of spherical conjugacy classes in good characteristic, Pacific J. Math. 245 (2010), no. 1, 25–45.CrossRefGoogle Scholar
  6. [6]
    M. Costantini, On the coordinate ring of spherical conjugacy classes, Math. Z. 264 (2010), 327–359.CrossRefMathSciNetGoogle Scholar
  7. [7]
    K. Y. Chan, MPh. thesis in Mathematics, The University of Hong Kong, 2010.Google Scholar
  8. [8]
    V. Deodhar, On some geometric aspects of Bruhat orderings, I. A finer decomposition of Bruhat cells, Invent. Math. 79 (1985), 499–511.CrossRefMathSciNetGoogle Scholar
  9. [9]
    E. Ellers, N. Gordeev, Intersections of conjugacy classes of Chevalley groups with Gauss cells, J. Algebra 220 (1999), 591–611.CrossRefMathSciNetGoogle Scholar
  10. [10]
    E. Ellers, N. Gordeev, Intersections of conjugacy classes with Bruhat cells in Chevalley groups, Pacific J. Math. 214 (2004), no. 2, 245–261.CrossRefMathSciNetGoogle Scholar
  11. [11]
    E. Ellers, N. Gordeev, Intersections of conjugacy classes with Bruhat cells in Chevalley groups: The cases of SLn(K);GLn(K), J. Pure Appl. Algebra 209 (2007), 703–723.CrossRefMathSciNetGoogle Scholar
  12. [12]
    S. Evens, J.-H. Lu, On the variety of Lagrangian subalgebras, II, Ann. Sci. École Norm. Sup. 39 (2006), no. 2, 347–379.MathSciNetGoogle Scholar
  13. [13]
    S. Evens, J.-H. Lu, Poisson geometry of the Grothendieck resolution of a complex semisimple group, Moscow Math. J. 7 (2007), no. 4, 613–642.MathSciNetGoogle Scholar
  14. [14]
    M. Geck, G. Pfeiffer, Characters of Finite Coxeter Groups and Iwahori–Hecke Al-gebras, London Mathematical Society Monographs, New Series, Vol. 21, Oxford University Press, London, 2000.Google Scholar
  15. [15]
    M. Geck, S. Kim, G. Pfeiffer, Minimal length elements in twisted conjugacy classes of finite Coxeter groups, J. Algebra 229 (2000), no. 2, 570–600.CrossRefMathSciNetGoogle Scholar
  16. [16]
    X.-H. He, Minimal length elements in some double cosets of Coxeter groups, Adv. Math. 215 (2007), 469–503.CrossRefMathSciNetGoogle Scholar
  17. [17]
    I. G. Macdonald, Symmetric Functions and Hall Polynomials, 2nd ed., Oxford University Press, Oxford, 1995.Google Scholar
  18. [18]
    S. Perkins, P. Rowley, Minimal and maximal length involutions in finite Coxeter groups, Comm. Algebra 30 (2002), no. 3, 1273–1292.CrossRefMathSciNetGoogle Scholar
  19. [19]
    S. Perkins, P. Rowley, Lengths of involutions in Coxeter groups, J. Lie Theory 14 (2004), 69–71.MathSciNetGoogle Scholar
  20. [20]
    R. W. Richardson, Conjugacy classes of involutions in Coxeter groups, Bull. Aust. Math. Soc. 26 (1982), 1–15.CrossRefGoogle Scholar
  21. [21]
    R. W. Richardson, Intersections of double cosets in algebraic groups, Indag. Math. 3 (1992), no. 1, 69–77.CrossRefMathSciNetGoogle Scholar
  22. [22]
    T. A. Springer, Some remarks on involutions in Coxeter groups, Comm. Algebra 10 (1982), 631–633.CrossRefMathSciNetGoogle Scholar
  23. [23]
    T. A. Springer, Some results on algebraic groups with involutions, in: Algebraic Groups and Related Topics, Adv. Studies in Pure Math., Vol. 6, North-Holland, Amsterdam, 1985, pp. 525–543.Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  • Kei Yuen Chan
    • 1
  • Jiang-Hua Lu
    • 1
  • Simon Kai-Ming To
    • 1
  1. 1.Department of Mathematics Hong Kong UniversityPokfulam RoadHong Kong

Personalised recommendations